A doctor was humiliated by the by-standers of a patient because they believed that the injection prescribed by the doctor was the reason for the patient’s body weakness!
This article is the first one of it’s kind at BeingTheDoctor where incidents of cruelties against doctors in India are highlighted. Such incidents have been on the rise in the recent past and we sincerely hope that this series isn’t going to be a long one.
Little did the resident medical officer knew about the events that were to unfold when he wrote the words “Inj. Tramadol”, a painkiller in the prescription of a young girl who had presented with severe headache.
It was about 9 in the evening when this girl came to the emergency department with severe headache. The resident doctor prescribed some oral medicines after examining the patient. As the pain due to migraine was not subsiding, he later prescribed the Tramadol injection to the patient who was still under observation at the emergency department. At 11.30 p.m, the patient’s headache had subsided, but she now complained of mild weakness of her right lower limbs.
The doctor examined the patient one more time and came to the assumption that it was just an aura of migraine and that the feeling of weakness will subside by itself within a few minutes. The emergency department doctor was also called for to examine the patient and he too confirmed the resident doctor’s findings. The two doctor’s words was unfortunately not entering the heads of those aggressive by-standers who had accompanied the girl. They were blaming the “injection” given by the doctor as the culprit behind the girl’s one sided weakness. They demanded the doctor to undo the so called side effect of the injection without any delay and if the doctor couldn’t do that, they wanted the doctor to go with them to the nearest medical college.
The hospital staff agreed to send a nursing professional with the patient in the ambulance and informed the revolting by-standers that sending the doctor who was in charge of the emergency department would not be possible.
By that time around 30 persons had gathered with the violent by-standers and they started to insult the hospital staff and other patients in the observation room and preventing the doctor from conducting his duties.
They humiliated the doctor, verbally as well as physically for prescribing the deadly injection. They shouted at other hospital staff who were present at the casualty and things didn’t end there! They forcefully took the doctor with them in the ambulance by literally dragg
The ambulance had covered a few miles when a police jeep overtook it and rescued the doctor from the custody of the girl’s relatives.
The one sided weakness experienced by the patient was an aura of a rare type of migraine called the hemiplegic migraine. It was clearly not due to the injection. That doesn’t mean that injections are without any side effects. Hypersensitivity (allergy), pain, rash, etc are some of the common side effects of intra muscular injections.
If you are so much concerned about the side effects of an injection, why take it? When your doctor advices an injection, you have the right to deny it.
As far as we know, the most important precaution we take before giving any type of injection is to make sure that the patient is not hypersensitive (allergic) to the medicine. Some doctors in Kerala goes a bit further and explains the possible side-effects of the injection to the patient or the by-stander before prescribing it.
Getting an informed consent for a minor procedure is mandatory. But, is it really required for an injection?
We conduct vaccination programmes at schools where the students are given a shot of tetanus toxoid (TT), rubella etc. Only government and aided schools are covered under this programme and there’ll be at least one child who becomes syncopic after getting the shot. There have been instances when other children (mostly girls) faints when they see this one child who actually had the syncope post injection. All such post injection adverse affects are taken care of at the school itself and ironically, none of them has ever lead to “hemiparesis”.
When you look at it in another way, the lay man will attribute any &/or all types of post medical interventional adverse affects directly to the intervention itself. Hard to understand? Here’s an example:
A baby with severe congenital heart disease dies four days after the second dose of pentavalent vaccination & the autopsy report clearly outlines the cause of death as the heart disease. But, the news will spread that the baby died because of the bloody shot!
There was another instance when a lady complained of the several intravenous injections and blood transfusions she received at the hospital during her hysterectomy to be the root cause of making her diabetic. Actually it was just that she was detected to be a diabetic only after hospitalisation and never had she been tested for high blood sugar levels before that.
We get patients from Tamil Nadu who work here in Kerala and guess what they ask the doctor to prescribe for simple fever and cold? Yeah, injections! OOSEE they call it. They’re happy if we give them just one shot of paracetamol and send them home without any oral medicines. Crazy world.
Coming back to the current incident, we think that the hemiparesis would have been triggered by the migraine and not by the pain-killing injection. Here is a good article on hemiplegic migraine at WebMD if you’re interested to learn more about it’s symptoms, causes and treatment.
Have you ever experienced a bad adverse affect after an injection?
Why do you think are doctors blamed for all the medical complications that could ever crop up?
Latest posts by Dr Prasoon (see all)
- Nipah virus infection, all the frequently asked questions answered - June 5, 2018
- High Blood Pressure (Hypertension) - May 24, 2018
- Doctor’s fantasy Stethoscope, the 3M Littmann Electronic 3200 - May 12, 2018